Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS Buffalo, NY

August 4, 2023Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Aug 4, 2023, 1:47 PM EDT for Lewis County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 1:47 PM EDT (17:47 UTC)
Expired
Aug 4, 2023, 2:30 PM EDT
In force
43 min
Issued by
NWS Buffalo, NY
Hail
0.75 in
Wind
40

County Lewis County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS81 KBUF 041747
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
147 PM EDT Fri Aug 4 2023
 
NYZ007-008-041830-
Jefferson NY-Lewis NY-
147 PM EDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 230 PM EDT...

At 146 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles east of Carthage, or 23 miles northwest of Old
Forge, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, New Bremen,
Harrisville, Croghan, Castorland, Deferiet, Belfort, Soft Maple
Reservoir, Kirschnerville, Diana Center, Great Bend, Lake Bonaparte,
Beaver Falls, Indian River, Natural Bridge, and Sperryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4408 7580 4424 7549 4410 7517 4361 7511
TIME...MOT...LOC 1746Z 304DEG 12KT 4397 7528 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

HSK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:49 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 4, 12:49 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1249 PM EDT Fri Aug 4 2023

.SYNOPSIS...
A cold front will slowly push eastward across the region this
afternoon, bringing some showers and thunderstorms. After this,
high pressure will build back across the area with dry pleasant
summertime weather for the weekend. A trough of low pressure
will bring more unsettled weather for Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon, thunderstorms have developed across the
Eastern Lake Ontario region, especially along a secondary
frontal boundary which is dropping slowly southward. Modest wind
shear in place with 700 mb winds only about 25kts, however with
ample instability this has been enough to support strong
updrafts nearby. There's a risk for strong gusty winds and hail
in this area, mainly through mid-afternoon. SPC has issued a
Severe Thunderstorm Watch for Lewis, Oswego, and Cayuga
counties, and although the watch is in effect through 8 p.m.,
for our counties in the watch the risk for severe weather will
drop off considerably after 4 p.m. These storms have been very
slow moving, and are likely to produce heavy rainfall.
Fortunately this mainly rural and forested area it not
particularly vulnerable to flooding, so it would take a lot of
rainfall to cause any hydro issues.

Elsewhere, convection has been slow to develop with the initial
frontal boundary already to our east. There should be some
scattered showers and thunderstorms from the Southern Tier to
Western Finger lakes, but these should be garden variety.

Otherwise, today will be cooler and less humid with high
temperatures in the upper 70s to lower 80s. Tonight looks quiet
behind the front, with some clearing overnight and some patchy
river valley fog. Lows will be in the mid 50s to around 60
degrees.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Sfc high pressure over the upper Great Lakes will deliver fine fair
August weather as it moves overhead Saturday. Expect seasonable
temperatures with highs in the 70s near 80F. Sunday the sfc high
drifts off to our east allowing southerly flow to begin to pump in a
warmer air mass into the region. This will nudge high temperatures
up several degrees (low to mid 80s), especially across far western
New York...cooler for our far eastern counties with highs in the
upper 70s to low 80s (North Country).

Sunday night...attention turns to a robust shortwave trough tracking
into the Great Lakes region. While it does look like it will become
more unsettle as we head into Monday...there still remains a degree
of uncertainty with this update (timing and track of the sfc low).
As was previously mentioned...the ECMWF/NAM/Canadian-NH remain much
slower (Monday morning), with the GFS being much more progressive
(Sunday evening/night) in regards to precipitation chances (showers
and thunderstorms) with the warm front. That said...given the
uncertainty have dial back precipitation chances for Sunday night.
As this system nears, PW values look to ramp up to 1.7 to 2.0 inches
as we head into Monday. Expect muggy and mild conditions Monday with
increasing chances for showers and thunderstorms...some of which may
produce heavy rainfall. Will need to keep an eye on this potential
but confidence remains low at this point. Otherwise...highs will
peak in the 80s.

Monday night...again it will all depend on the track of the sfc low
and speed at which it departs away from the region. Have followed
very closely to NBM guidance for now to end this period. This would
bring a slowly decrease in chances for showers and storms as we head
into Tuesday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As in the near term disco...a high degree of uncertainty exists in
this period, but it does look like we will see drier weather
materialize by Wednesday. For now...have kept close to NBM guidance.
The next shortwave trough works east across the Great Lakes region
Thursday, and therefore have re-introduce low end chance PoPs.
Otherwise...cooler Tuesday then a warming trend begins Wednesday and
last through the rest of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Mainly rain free across the area late this morning, but some
lingering stratus may produce MVFR cigs at times. Showers and
thunderstorms will develop around midday along a frontal
boundary as it exits into Central New York. These are unlikely
to impact our TAF sites.

Clearing tonight along with light winds will bring some patchy
valley fog.

Outlook...

Saturday through Sunday...VFR.
Monday...VFR/MVFR. Showers likely with a chance of thunderstorms.
Some storms could produce strong winds.
Tuesday...Mainly VFR. A chance of showers.

&&

.MARINE...
The flow will shift to the northwest behind a cold front this
afternoon with winds generally 10 to 15 knots. Some choppy
conditions are possible, but conditions are not expected to
reach small craft criteria. A mainly light onshore flow is
expected Saturday.

Winds turn more easterly and southeasterly Saturday night into
Sunday at 10-15 knots ahead of an approaching warm front, with south-
southwest winds at 10-20 knots behind the warm front for Monday.
Winds shift more west-southwest and increase a bit more behind a
cold front by Tuesday with possible small craft conditions
developing on both Lake Erie and Lake Ontario. Thunderstorms may
also occur along and ahead of the cold front late Sunday through
Monday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/TMA
NEAR TERM...Apffel/TMA
SHORT TERM...AR
LONG TERM...AR
AVIATION...Apffel/JLA/TMA
MARINE...Apffel/TMA
Hazardous weather outlook, Aug 4, 12:26 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1226 PM EDT Fri Aug 4 2023

NYZ001>003-007-010-011-019-085-051630-
Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Chautauqua-
Southern Erie-
1226 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-008-051630-
Northern Cayuga-Oswego-Lewis-
1226 PM EDT Fri Aug 4 2023

...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-012>014-020-021-051630-
Wayne-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
1226 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms through this
afternoon. The primary threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051630-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1226 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds and large hail are possible with thunderstorms on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 4, 10:46 AM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
1046 AM EDT Fri Aug 4 2023

NYZ007-008-041530-
Jefferson NY-Lewis NY-
1046 AM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES THROUGH 1130 AM EDT...

At 1045 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Drum, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Denmark, Black River,
Philadelphia, Theresa, Antwerp, Harrisville, Evans Mills, Castorland,
Deferiet, Calcium, Perch Lake, Diana Center, Great Bend, Depauville,
Lake Bonaparte, and Perch River.

This includes Interstate 81 between exits 48 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4424 7548 4414 7528 4385 7555 4413 7614
      4427 7568
TIME...MOT...LOC 1445Z 283DEG 11KT 4413 7576

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 4, 11:28 AM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1128 AM EDT Fri Aug 4 2023

NYZ007-008-041615-
Jefferson NY-Lewis NY-
1128 AM EDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 1215 PM EDT...

At 1128 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Fort Drum, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Black River,
Philadelphia, Antwerp, Harrisville, Evans Mills, Deferiet, Diana
Center, Great Bend, Lake Bonaparte, and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4390 7556 4415 7603 4426 7553 4422 7547
      4410 7517 4407 7517
TIME...MOT...LOC 1528Z 309DEG 9KT 4408 7569

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 4, 12:16 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1216 PM EDT Fri Aug 4 2023

NYZ007-008-041700-
Jefferson NY-Lewis NY-
1216 PM EDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 100 PM EDT...

At 1215 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Herrings, or 8 miles east of Fort Drum, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Philadelphia, Antwerp,
Harrisville, Evans Mills, Croghan, Deferiet, Belfort, Kirschnerville,
Diana Center, Great Bend, Lake Bonaparte, Beaver Falls, Indian River,
and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4383 7540 4416 7598 4426 7553 4410 7517
      4398 7516
TIME...MOT...LOC 1615Z 303DEG 9KT 4408 7560

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 4, 12:56 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1256 PM EDT Fri Aug 4 2023

NYZ007-008-041745-
Jefferson NY-Lewis NY-
1256 PM EDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 145 PM EDT...

At 1254 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles east of Carthage, or 19 miles east of Fort
Drum, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Philadelphia, Antwerp,
Harrisville, Evans Mills, Croghan, Castorland, Deferiet, Belfort,
Soft Maple Reservoir, Kirschnerville, Diana Center, Great Bend, Lake
Bonaparte, Beaver Falls, Indian River, and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4413 7593 4426 7553 4410 7517 4366 7512
TIME...MOT...LOC 1654Z 305DEG 20KT 4399 7539

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HSK
Special weather statement, Aug 4, 1:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
147 PM EDT Fri Aug 4 2023

NYZ007-008-041830-
Jefferson NY-Lewis NY-
147 PM EDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 230 PM EDT...

At 146 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles east of Carthage, or 23 miles northwest of Old
Forge, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, New Bremen,
Harrisville, Croghan, Castorland, Deferiet, Belfort, Soft Maple
Reservoir, Kirschnerville, Diana Center, Great Bend, Lake Bonaparte,
Beaver Falls, Indian River, Natural Bridge, and Sperryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4408 7580 4424 7549 4410 7517 4361 7511
TIME...MOT...LOC 1746Z 304DEG 12KT 4397 7528

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:24 PM EDTSpecial Weather StatementBUFOswego36 min
Aug 3, 8:36 PM EDTSevere Thunderstorm WarningBUFOswego39 min
Aug 3, 9:01 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego59 min
Aug 3, 9:16 PM EDTSevere Thunderstorm WarningBUFOswego44 min
Aug 3, 9:27 PM EDTSpecial Weather StatementBUFOswego33 min
Aug 3, 9:56 PM EDTSevere Thunderstorm WarningBUFOswego36 min
Aug 3, 9:59 PM EDTSpecial Marine WarningBUF2 hr
Aug 4, 10:46 AM EDTSpecial Weather StatementBUFJefferson44 min
Aug 4, 11:28 AM EDTSpecial Weather StatementBUFLewis47 min
Aug 4, 12:16 PM EDTSpecial Weather StatementBUFLewis44 min
Aug 4, 12:56 PM EDTSpecial Weather StatementBUFLewis49 min
Aug 4, 4:46 PM EDTSpecial Marine WarningBUF59 min
Aug 4, 5:08 PM EDTSpecial Weather StatementBUFJefferson37 min
Aug 4, 5:47 PM EDTSpecial Weather StatementBUFLewis28 min
Aug 4, 6:30 PM EDTSpecial Marine WarningBUF49 min

Nearby

Special Weather Statements in New York, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.